Klonopin and Alcohol: A Dangerous and Deadly Combination

klonopin and alcohol

If your loved one was using prescription drugs and drinking alcohol right now, how would you know?

No matter the number of conversations you may have had with a loved one, you and I both know they will always be faced with choices and pressure from their peers.

Alcohol or popping pills can be seen as a way to fit in and belong—to relax and take part in social interactions. It’s not uncommon for the two to be consumed together at parties, creating a dangerous concoction for your body.

Alcohol and prescription drugs can also be seen as a way to self-medicate, and reduce the symptoms of epilepsy, anxiety or panic disorder. As a minor tranquilizer, Klonopin reduces electrical activity in the brain and works to relax muscles.

On its own, Klonopin has a high potential for abuse, but what happens when the prescription is mixed with alcohol?

What is Klonopin?

Klonopin is grouped into the benzodiazepine family of medicine. Its most common uses are to:

  • Prevent seizures.
  • Induce sleep.
  • Relieve anxiety.
  • Relieve muscle spasms.

Medical names and street names

Klonopin has three other medical names that it goes by—  clonazepam, Rivotril, and Epitril—but on the street, it can be known as:

  • Super Valium.
  • KPin.
  • K.
  • Pin.

Klonopin and the and central nervous system

Klonopin interacts with the brain and impacts the central nervous system. It increases a brain neurotransmitter called gamma-aminobutyric acid (GABA), which creates a high feeling.

Mixing Klonopin and Alcohol

Klonopin and other benzodiazepines are not the only substances that influence the GABA receptors in the brain; alcohol acts similarly, increasing the GABA production in the brain.

The interaction between Klonopin and alcohol is like a dance— alcohol escalates effects of Klonopin, while Klonopin escalates the effects of alcohol. For those with a panic disorder, panic attacks can intensify when Klonopin and alcohol are mixed.

Benzodiazepines and Klonopin on their own are rarely fatal. However, when mixed with alcohol, Klonopin can be. This is because together, the two substances slow breathing and heart rate which can lead to overdosing, unconsciousness or death.

A state of compliance

Klonopin and other Benzodiazepines are known as ‘date rape’ or ‘drug-facilitated sexual assault’ drugs. Klonopin is tasteless and when mixed with alcohol, can easily be unknowingly consumed.

This can result in a state of being compliant, and not in control of one’s own will or what’s happening to them or around them. In essence, a person who has unknowingly consumed Klonopin experiences a loss of control, sedation, amnesia, and a lack of memory when it comes to remembering events while Klonopin was in their system.

Mixing Klonopin and alcohol can lead to the unintentional consumption of more Klonopin, which can result in a Klonopin and alcohol overdose.

Signs and symptoms

Knowing the signs, symptoms, and effects of Klonopin and alcohol overdose may help you or a loved one.  Here is a list of what to look for:

  • Drowsiness.
  • Confusion.
  • Amnesia.
  • Memory loss.
  • Blurred vision.
  • Trouble Breathing.
  • Slow Heartbeat.
  • Coma.
  • Death.

Get Professional Help 

Klonopin, although intended to be used to only when prescribed by a doctor, can become addictive. If you or a loved one needs treatment for Klonopin and/or alcohol addiction, you’re not alone. Reach out to our team of trained professionals to learn how our individualized treatment plans can be catered to your needs.

Sources:

“Clonazepam: MedlinePlus Drug Information.” Clonazepam: MedlinePlus Drug Information. N.p., n.d. Web. 13 Sept. 2016. <https://medlineplus.gov/druginfo/meds/a682279.html>.

“Drug Fact Sheet: GHB.” PsycEXTRA Dataset (n.d.): n. pag. Web. 13 Sept. 2016.

“EPublications.” Date Rape Drugs Fact Sheet. N.p., n.d. Web. 13 Sept. 2016. <http://www.womenshealth.gov/publications/our-publications/fact-sheet/date-rape-drugs.html>.

“The Scripps Research Institute – News and Views.” The Scripps Research Institute – News and Views. N.p., n.d. Web. 13 Sept. 2016. <https://www.scripps.edu/newsandviews/e_20020225/koob2.html>.

Thomson, J. S., C. Donald, and K. Lewin. “Use of Flumazenil in Benzodiazepine Overdose.” Emergency Medicine Journal: EMJ. BMJ Group, Feb. 2006. Web. 13 Sept. 2016. <http://www.ncbi.nlm.nih.gov/pmc/articles/PMC256405